Mississippi, 2008

Hail and Damaging Winds in Mississippi, June 1, 2008

June 1, 2008 · NWS JAN · 31 events in 15 counties and zones

During the late afternoon and evening of June 1st, scattered severe thunderstorms developed across the region and moved in a general east direction. Portions of northeast Mississippi first experienced a few isolated severe cells which brought hail and damaging wind.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$885,000
Crop damage
None recorded
Events
31

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

During the late afternoon and evening of June 1st, scattered severe thunderstorms developed across the region and moved in a general east direction. Portions of northeast Mississippi first experienced a few isolated severe cells which brought hail and damaging wind. The main event was associated with a line of storms which raced out of central Arkansas and slammed a large portion of the Mississippi Delta with 50 to 60 mph winds. The line continued to evolve across northern Mississippi as it pushed east. Widespread wind damage to trees and power lines occurred with the line of storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Jun 1, 9:52 AM CST, 4 hours 40 minutes earlier.

Area forecast discussion, Jun 1, 9:52 AM CST, 4 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
1052 AM CDT SUN JUN 1 2008

.UPDATE...WILL DO A QUICK UPDATE TO ADJUST TEMPS AND SKY COVER.
CLOUDS HAVE NOT REALLY CLEARED ACROSS THE CWA AND THE BLOW OFF FROM
FROM THE STORMS TO THE NORTH CONTINUE TO MOVE INTO THE REGION.
REMOVED THE MORNING WORDING AND MADE THE CWA PARTLY CLOUDY. LOWERED
TEMPS A DEGREE OR TWO AT MOST LOCATIONS. KEPT THE SOUTHEAST IN THE
MID 90S. EXPECTING CLOUDS TO KEEP THE ENTIRE CWA FROM REACHING THE
MID 90S. LOOKS LIKE A FEW SHOWERS WILL DEVELOP ALONG A WEAK TROUGH
AXIS IN THE EAST INTO THE AFTERNOON. THE STORMS ALONG THE BOUNDARY
WERE STILL OFF TO THE NORTH. A LARGE COMPLEX WAS MOVING INTO
NORTHWEST AR...WILL WATCH THE TIMING FOR ACTIVITY OVER THE NORTHWEST
ZONES. FOR NOW THE FORECAST WAS GOOD.

&&

.AVIATION...CEILINGS WERE VARIABLE AROUND THE AREA...SO SCT- BKN
CLOUDS FROM 1500-3000FT WILL CONTINUE. CLOUDS MOVING IN FROM THE
NORTH WERE AROUND 5KFT...SO LOOKING FOR THE LOWER CLOUDS TO BURN OFF
OVER THE HOUR OR TWO. THERE WERE A FEW SHOWERS OVER EAST
MISSISSIPPI...BUT THOSE SHOULD STAY NORTH OF MEI...MAY BE CLOSE
AT NMM THE AREA OF STORMS ASSOCIATED WITH THE FRONT REMAIN WELL TO
THE NORTH...SO WILL LIKELY PUSH THE RAIN BACK AT ALL SITES. FOR NOW
WILL MAINTAIN VFR CONDITIONS THROUGH EARLY AFTERNOON.

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       92  71  94  73 /  13  13  10   7
MERIDIAN      92  70  92  71 /  17  22  24  10
VICKSBURG     93  71  95  73 /   9   9   5   6
HATTIESBURG   95  72  94  73 /  12  11  16   7
NATCHEZ       92  72  92  73 /   6   3   2   5
GREENVILLE    91  71  93  73 /  26  23   9   6
GREENWOOD     91  70  92  72 /  32  40  14   7

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&

7
Hazardous weather outlook, Jun 1, 3:54 AM CST, 10 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
454 AM CDT SUN JUN 1 2008

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
021000-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-
SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-
CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-
NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER-
WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-
SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-
LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
454 AM CDT SUN JUN 1 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

A FEW SEVERE STORMS WILL BE POSSIBLE FROM MIDDAY THROUGH TONIGHT
MAINLY FOR SOUTHEAST ARKANSAS INTO NORTH AND EASTERN MISSISSIPPI...
GENERALLY NORTH OF A BASTROP LOUISIANA TO MACON MISSISSIPPI LINE.
THE PRIMARY RISKS FROM THESE STORMS WILL BE DAMAGING WIND
GUSTS...LARGE HAIL...AND FREQUENT LIGHTNING STRIKES. A VERY SMALL
RISK FOR TORNADOES WILL EXIST FROM LATE AFTERNOON THROUGH MIDNIGHT
GENERALLY NORTH OF THE HIGHWAY 82 CORRIDOR.

AN UPPER LEVEL DISTURBANCE AND SURFACE FRONT WILL MOVE BY JUST TO
OUR NORTH COMBINING WITH DAYTIME HEATING AND PLENTY OF MOISTURE TO
TRIGGER THE STORMS. INTERACTING OUTFLOW BOUNDARIES WILL CONTINUE
PRODUCING STORMS THIS EVENING AND TONIGHT AS THE STORMS PROGRESS
TOWARD THE SOUTHEAST. ACTIVITY SHOULD DIMINISH AFTER MIDNIGHT ONCE
THE UPPER LEVEL DISTURBANCE PASSES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS MAY BE NEEDED FOR A FEW HOURS THIS AFTERNOON AND
TONIGHT...OTHERWISE IS NOT EXPECTED MONDAY THROUGH SATURDAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The radar

The Columbus AFB radar (KGWX), 89 km away, was scanning. The volume nearest the first event began at 20:32 UTC.

Open the radar archive at this moment

Event by event

21 thunderstorm wind, 9 hail, 1 strong wind. Local standard time, as filed.

Hail, Noxubee

When
June 1, 2:32 PM CST to 2:50 PM CST
Where
Noxubee County, 1.14 mi SW of Macon Muni Arpt to 2.01 mi WSW of Macon
Measured
0.88 in hail
Reported by
Public
Coordinates
33.117, -88.542

Penny to nickel sized hail fell around Macon and to the east of town.

Hail, Noxubee

When
June 1, 2:38 PM CST
Where
Noxubee County, 2.6 mi W of Bigbee Vly
Measured
0.75 in hail
Reported by
Public
Coordinates
33.250, -88.395

Hail, Lowndes

When
June 1, 3:02 PM CST
Where
Lowndes County, 3.28 mi N of Forreston
Measured
0.75 in hail
Reported by
Public
Coordinates
33.367, -88.330

Thunderstorm Wind, Bolivar

When
June 1, 3:15 PM CST to 3:17 PM CST
Where
Bolivar County, 1.02 mi S of Perthshire Rvrsde Ar to 1.67 mi ESE of Rosedale
Measured
53 kt (61 mph) estimated gust
Property damage
$210,000
Reported by
Emergency Manager
Coordinates
33.955, -90.928

Several trees were blown down from Rosedale to Gunnison. A few trees were down across 2nd Street in Gunnison and one tree was down on a house on Swamp Road. In Rosedale, a tree damaged a home on Mathews Road.

Thunderstorm Wind, Bolivar

When
June 1, 3:40 PM CST to 3:42 PM CST
Where
Bolivar County, 0.77 mi E of Renova to 0.2 mi NE of Skene
Measured
60 kt (69 mph) estimated gust
Property damage
$150,000
Reported by
Emergency Manager
Coordinates
33.778, -90.717

Numerous trees and several power lines were blown down around Cleveland and just outside of town. In Cleveland, one vehicle was destroyed by a fallen tree. Along Shaw-Skene Road, just southwest of Cleveland, the roof was blown off a building.

Hail, Sunflower

When
June 1, 3:40 PM CST to 3:41 PM CST
Where
Sunflower County, 1.85 mi WSW of Parchman
Measured
1.5 in hail
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
33.910, -90.530

Large hail, between quarter and ping pong ball size, damaged three vehicles as it was blown by 50 to 60 mph winds.

Strong Wind, Washington

When
June 1, 3:49 PM CST
Where
Washington forecast zone
Measured
49 kt (56 mph) measured gust
Property damage
$100
Reported by
ASOS
Coordinates
33.284, -90.947 (the zone’s center; the record gives no point)

Measured 56 mph wind gust at the GLH ASOS.

Thunderstorm Wind, Sunflower

When
June 1, 3:50 PM CST to 3:52 PM CST
Where
Sunflower County, 2.4 mi WSW of Drew to 1.3 mi E of Ruleville
Measured
53 kt (61 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
33.810, -90.570

Several trees and a few power lines were blown down from Drew to Ruleville.

Hail, Lowndes

When
June 1, 3:58 PM CST to 4:03 PM CST
Where
Lowndes County, 2.3 mi W of Steens Hopper Arpt to 0.14 mi E of Steens Hopper Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
33.620, -88.320

Thunderstorm Wind, Leflore

When
June 1, 4:13 PM CST to 4:25 PM CST
Where
Leflore County, 0.69 mi S of Schlater to 0.64 mi ESE of Money
Measured
65 kt (75 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
33.640, -90.350

Several power lines were blown down in a field around Schlater. Scattered trees were blown down from Schlater to Money. A few were down across Money Road.

Thunderstorm Wind, Sunflower

When
June 1, 4:20 PM CST
Where
Sunflower County, 0.58 mi E of Inverness
Measured
60 kt (69 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
33.350, -90.590

A few power lines were blown down around town.

Thunderstorm Wind, Grenada

When
June 1, 4:30 PM CST to 4:50 PM CST
Where
Grenada County, 0.69 mi S of Holcomb to 13 mi ENE of Grenada
Measured
65 kt (75 mph) estimated gust
Property damage
$75,000
Reported by
Emergency Manager
Coordinates
33.760, -89.980

Numerous trees and power lines were blown down across Grenada County. The worst damage was across the northern portion. Several trees that were blown down were across area roads.

Thunderstorm Wind, Leflore

When
June 1, 4:34 PM CST to 4:37 PM CST
Where
Leflore County, 0.58 mi W of Ft Loring to 0.37 mi SE of Grenada Jct
Measured
55 kt (63 mph) estimated gust
Property damage
$200,000
Reported by
Emergency Manager
Coordinates
33.500, -90.260

Several trees were blown down around Ft. Loring and around Greenwood. In Greenwood, 2 trees were down on homes which caused major damage.

Hail, Lauderdale

When
June 1, 5:07 PM CST
Where
Lauderdale County, 3.6 mi N of Bailey
Measured
0.75 in hail
Reported by
Public
Coordinates
32.522, -88.730

Thunderstorm Wind, Lauderdale

When
June 1, 5:07 PM CST
Where
Lauderdale County, 2.32 mi NNE of Obadiah
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
32.531, -88.714

A few trees were blown down along Mt. Carmel Road.

Thunderstorm Wind, Webster

When
June 1, 5:20 PM CST
Where
Webster County, 0.69 mi N of Eupora
Measured
53 kt (61 mph) estimated gust
Property damage
$25,000
Reported by
Public
Coordinates
33.540, -89.280

Several trees were blown down around town, a few were down on some vehicles.

Thunderstorm Wind, Webster

When
June 1, 5:27 PM CST
Where
Webster County, 0.48 mi NNW of Cumberland
Measured
50 kt (58 mph) estimated gust
Reported by
Park/Forest Service
Coordinates
33.627, -89.082

Some trees were blown down along the Natchez Trace in the Cumberland Community.

Thunderstorm Wind, Choctaw

When
June 1, 5:37 PM CST to 5:40 PM CST
Where
Choctaw County, 4.81 mi N of Chester to Reform
Measured
50 kt (58 mph) estimated gust
Property damage
$8,000
Reported by
Utility Company
Coordinates
33.439, -89.242

A few trees and many large limbs were blown down across a few power lines in the northern portion of Choctaw County.

Thunderstorm Wind, Clay

When
June 1, 5:40 PM CST
Where
Clay County, 1.12 mi NNE of Abbott
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
33.696, -88.775

A few trees and phone lines were blown down.

Thunderstorm Wind, Oktibbeha

When
June 1, 5:48 PM CST to 6:00 PM CST
Where
Oktibbeha County, 4.03 mi E of Maben to 4.11 mi NNW of Starkville
Measured
53 kt (61 mph) estimated gust
Property damage
$30,000
Reported by
Utility Company
Coordinates
33.550, -89.010

Several trees and numerous large limbs were blown down on power lines, mainly across the northern portion of the county.

Thunderstorm Wind, Clay

When
June 1, 5:50 PM CST
Where
Clay County, 3.45 mi NW of Cahns to 3.05 mi NNW of Cahns
Measured
60 kt (69 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.611, -88.766

Several large trees were blown down around Highway 50, 47 and 46.

Thunderstorm Wind, Lauderdale

When
June 1, 6:00 PM CST
Where
Lauderdale County, 0.9 mi NE of Meridian
Measured
55 kt (63 mph) estimated gust
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
32.380, -88.710

A couple trees and a few power lines were blown down at a mobile home park. One tree was down on a vehicle.

Thunderstorm Wind, Lauderdale

When
June 1, 6:17 PM CST
Where
Lauderdale County, 0.9 mi NE of Whynot
Measured
50 kt (58 mph) estimated gust
Property damage
$12,000
Reported by
Utility Company
Coordinates
32.290, -88.490

A few trees and many large limbs were blown down on power lines.

Thunderstorm Wind, Noxubee

When
June 1, 6:20 PM CST
Where
Noxubee County, Brooksville
Measured
50 kt (58 mph) estimated gust
Property damage
$12,000
Reported by
Utility Company
Coordinates
33.230, -88.580

A few trees and many large limbs were blown down on power lines around Brooksville.

Thunderstorm Wind, Lowndes

When
June 1, 6:23 PM CST
Where
Lowndes County, 0.69 mi N of Interstate City to 1.21 mi S of College
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
33.510, -88.400

Several trees and power lines were blown down around Columbus. A few trees were across roads in town.

Hail, Jasper

When
June 1, 7:26 PM CST to 7:37 PM CST
Where
Jasper County, 2.48 mi SSW of Heidelberg to 3.55 mi S of Stafford Spgs
Measured
1 in hail
Reported by
Newspaper
Coordinates
31.849, -89.020

Hail, Jones

When
June 1, 7:29 PM CST to 7:32 PM CST
Where
Jones County, 2.83 mi NNW of Sandersville to 5.06 mi ENE of Sandersville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
31.820, -89.040

Quarter sized hail fell along County Road 37.

Thunderstorm Wind, Clarke

When
June 1, 7:30 PM CST
Where
Clarke County, 1.36 mi ENE of Nancy
Measured
50 kt (58 mph) estimated gust
Property damage
$8,000
Reported by
Utility Company
Coordinates
31.940, -88.810

A few trees and power lines down in the Nancy Community.

Thunderstorm Wind, Clarke

When
June 1, 7:36 PM CST
Where
Clarke County, 1.36 mi WSW of Carmichael
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Utility Company
Coordinates
31.940, -88.620

A few trees and power lines down in the Carmichael Community.

Thunderstorm Wind, Clarke

When
June 1, 7:37 PM CST
Where
Clarke County, 0.69 mi N of Shubuta
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Public
Coordinates
31.860, -88.700

A shed was blown down in Shubuta.

Hail, Clarke

When
June 1, 7:38 PM CST
Where
Clarke County, 1.5 mi NE of Shubuta
Measured
1 in hail
Reported by
Newspaper
Coordinates
31.865, -88.682

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2008Every state in 2008This day in weather historyWarnings in Mississippi, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 114864, 114866, 114869, 114871, 114876, 114878, 114880, 114884, 114892, 114896, 114899, 114905, 114901, 114909, 114920, 114911, 114913, 114914, 114918, 114929, 114919, 114925, 114930, 114932, 114937, 114960, 114947, 114940, 114954, 114955, 114951.